It occurs to me that I joined this group and jumped right into posting detailed questions before introducing myself and posting a somewhat more general one. Ahem.
I was on Xanax for four years, low-dose (between .25 and 1.25mg/day) but steady, for insomnia. About 21 months ago I experienced a comprehensive mental and physical health crash that included, but was not limited to, severe depersonalization, dizziness, fatigue, anhedonia (probably the worst feeling of all but I'm glad I found a word to describe it), pressure-like headaches, palpitations, cognitive fog, trembling, and a savagely blunted memory. To my mind it all hit me more or less at once, although my friends tell me I was complaining about "weird headaches" as early as two months prior so it may in fact have been cumulative.
I was led through the medical industry's usual hoops: MRIs, CTs, something like 15 or 20 separate blood tests, and nothing came up anything. For about eight months it was assumed that I had just gone crazy, for no discernible reason, until one doctor noted that I spend (*sigh* - spent) most of my time outdoors and suggested Lyme disease. A test came back positive, albeit weakly positive, and that was that; I was put on long-term antibiotics for Lyme, continuing right up to today.
The thing is.... all of my psychological symptoms are in line with neurological Lyme, but not the physical ones. I never had a rash, never had arthritis, and I only feel bed-ridden fatigued once in a while; most days I can still jog, something the majority of Lyme patients pointedly cannot do. Meanwhile my psychological symptoms are also in line with benzo wackiness, even more so than they are with Lyme. I mentioned all of this to a few doctors last year, and they laughed it off as internet-fueled hysteria - "you cannot develop a withdrawal syndrome from something if you aren't withdrawing from it." Still, they switched me to Klonopin because supposedly it's safer.
So here I am, 21 months later, having recovered only the very tiniest amount after aggressive antibiotic therapy for supposed Lyme disease and wondering once again if I wasn't right about Xanax being to blame in the first place. To test this theory I tapered off the Klonopin, took my last dose in late July, followed by a few weeks of Ambien to grapple with the ensuing insomnia. And I don't feel any better. But I don't feel any worse either. Is it simply too soon to tell? My symptoms began almost two years ago, granted, but I remained on a low-but-steady dose of Klonopin right up until two (three?) months ago because I was assured that wasn't the problem.
Thoughts? Similar experiences?
On a final, kinda weird note: I've read some of the controversy about whether or not lipid-soluble benzos can bioaccumulate and thus continue to circulate in your system for a long time, so on a whim I bought a home drug-testing stick ($5 a pop for people paranoid about failing a drug test... or wanting to humiliate their kids) and tried it out. Positive. STRONGLY positive. After two months(?!).
IM not to sure about the Xanax causing your Lyme Disease...If thats what you are asking. I dont think it can since Lyme is spread by ticks and its basically a parasite. But The Benzos can stay in your system for a while especially if you were on them for a serious amount of time.
Just my two cents.....sounds like textbook benzo w/d. Xanax is really wicked to come off of. Just know you are not crazy, Time is all that will help this, but you are very smart to share this experience with your Dr. How are you feeling now?
In fact what I'm starting to think is that I never had Lyme disease at all. The symptoms completely overlap, but they are more closely aligned with benzo wackiness, and Lyme tests are notoriously unreliable.
I was still taking Xanax when everything started, continued for the next few months, then got switched to Klonopin after I insisted that the Xanax was causing all of this (I'd never heard of PAWS but I suspected something like that - and thanks). Once a test came back positive for Lyme it was considered a bull's eye, so I was put on heavy antibiotics and told to continue taking the Klonopin along with Neurontin for nerve pain.
At this point I'm only taking antibiotics (you know, the things that I don't suspect are working). I've been off Klonopin for three months, with one five-day cheat session early on - so more like two months; off Ambien for two months; and off Neurontin, which never did anything anyway, for a month.
See, this is why I joined this group. My case certainly is a complicated one but it's helpful hearing things like "textbook w/d" and "xanax is really wicked to come off of." I think I even experienced a *window* or two last week, but I can't be sure...
You really need to read the details of PAWS (post acute withdrawal syndrome) on the health pages of this MedHelp site.
There are two pages posted on PAWS, as part 1 and part 2.
I REALLY learned a lot about what is currently going on with me by reading that tonight/this a.m. (ha)
I have been off hydros, antidepressants and somas for 137 days.
Off subs for 109 days and off gabapentin (Neurotin) for 60 days.
A LOT of healing going on and definitely PAWS for me along with adjustments still from gabapentin, etc.
I think you will REALLY relate after I read your post.
(I had been addicted to xanex prior to all the other Rx's but weaned off of them as I dove in head first to the heavy usage of the other meds)
Glad you are posting and hope those health pages help~~
Hmm... I looked into PAWS, the symptoms certainly do fit, but the weird thing is still that they came upon me suddenly while I was taking a low dose of Xanax/Klonopin - without lowering or upping the dosage - and weren't affected at all when I actually came off the things. So it's been 83 days since my last dose of a benzo-like substance (Ambien), 112 days since I stopped Klonopin, but 21 months since I started feeling like this. My biggest fear is that they're unrelated. What was it like when you kicked Xanax and how long did you struggle with it?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.